Symptoms of Suboxone Overdose

 

When a Suboxone overdose occurs, the early symptoms often mirror those of more potent opioids, like heroin, including: 

  • Small pupils 
  • Extreme drowsiness
  • Slowed reflexes 
  • Slowed heart rate 
  • Low blood pressure 
  • Blurred vision 
  • Mental fog 
  • Loss of consciousness ‘

 

Accidental Suboxone overdose is most likely to happen when someone misuses the medication in an unintended way. This includes snorting or injecting the drug. 

 

If someone is experiencing an opioid overdose, contact emergency services immediately. 

 

Fatal Suboxone Overdose

 

It’s difficult to overdose on Suboxone alone. When someone overdoses on Suboxone, it is almost always a result of mixing it with another sedative, such as: 

  • Benzodiazepines 
  • Alcohol 
  • Barbiturates 
  • Other opioids (heroin, fentanyl, prescription painkillers)

 

When mixed with another sedative, individuals significantly increase their chances of respiratory depression, slowed breathing, and potential coma and death. 

 

Individuals also risk an overdose when they use Suboxone in an unintended way, such as crushing it up and snorting it—or crushing it up and dissolving it in water to inject it intravenously.

 

How Suboxone Works 

 

Suboxone is the brand name drug that contains a combination of buprenorphine and Naloxone. Buprenorphine is an opioid medication often used in MAT programs for opioid use disorders. Naloxone works to block opioid receptors to prevent someone from feeling “high” while using Suboxone. 

 

Due to the incorporation of Naloxone, Suboxone is only a partial opiate receptor agonist. This means a “ceiling” effect limits how much Suboxone can activate the opioid receptors in your body. 

 

Because not all of the same receptors are activated by Suboxone alone, most people who attempt to abuse the drug will not experience slowed breathing like they would with other opioids such as heroin, oxycodone, or morphine. 

 

Typically, Suboxone is prescribed in a tablet or dissolvable strip placed under the tongue. Those misusing Suboxone will take more of the medication at once than recommended. 

 

Complications of Treating a Suboxone Overdose

 

The primary treatment for opioid overdose is a dose of Naloxone. It becomes more complicated when someone overdoses on Suboxone because Naloxone is already present. Additional doses of Naloxone are the best short-term treatment for Suboxone overdose. 

 

However, the increased Naloxone will cause the individual to experience debilitating opioid withdrawal symptoms once they regain consciousness. 

 

Finding Treatment for Suboxone Abuse and Opioid Addiction 

 

A professional treatment program is the best option to help people endure painful opioid withdrawal symptoms. With proper treatment, it’s possible to gain control and continue on the road to recovering from an opioid use disorder. 

 

Contact the addiction specialists at JourneyPure today by calling (800) 311-1677 to learn more about your treatment options. 

 

Sources:

Harvard Health Publishing: Harvard Medical School – 5 myths about using Suboxone to treat opiate addiction

Tennessee Department of Health – TDH Finds Some Overdose Deaths Associated With Buprenorphine

Staff Spotlight


  • years in the field

Have Questions?
Ask Our Expert Doctors.

Drug, Alcohol & Mental Health Questions Answered by the Doctors at JourneyPure.

What Happens Now?

  • Getting help is as easy as picking up the phone.
  • We will answer all your questions and provide an assessment.
  • We will help arrange for you to come to the program and begin recovery.